MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 9.0MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. 9.0MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71118226
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/05/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during the osteosynthesis procedure, the 9.0mm fixed endcutting rmr broke off when the medullary canal was finished.The procedure was resumed, without any delay, using a s+n back-up device.Oncologic patient, diagnosed with breast cancer, during the procedure went into cardiac arrest and after seven attempts of resuscitation died in the operating room due to natural causes, not due to a device related failure.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during the osteosynthesis procedure, the 9.0mm fixed endcutting rmr broke off when the medullary canal was finished.The pieces fell inside the patient.The device broke in two and did not remain inside the canal.It managed to get out by retracting the engine, and the piece was grabbed with rochester forceps.The procedure was resumed, without any delay, using a s+n back-up device.Oncologic patient, diagnosed with breast cancer, during the procedure went into cardiac arrest and after seven attempts of resuscitation died in the operating room due to natural causes, not due to a device related failure.
 
Additional Manufacturer Narrative
H2: additional information ¿h6: health effect - impact code.H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, and did not provide any insight relative to the failure mode or the root cause of the alleged failure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
9.0MM FIXED ENDCUTTING RMR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20335262
Report Number1020279-2024-01977
Device Sequence Number7836260
Product Code JDG
UDI-Device Identifier03596010436597
UDI-Public3596010436597
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71118226
Device Lot Number21CM23945
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2024
Supplement Date Received by Manufacturer10/07/2024
10/24/2024
Initial Report FDA Received Date09/30/2024
Supplement Report FDA Received Date10/09/2024
10/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age48 YR
Patient SexFemale
Patient Weight85 KG